North Carolina, 2004Flash Flood in North Carolina, June 9, 2004
June 9, 2004 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 12:42 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 12:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT WED JUN 9 2004
.DISCUSSION...
TONIGHT...MID LEVEL CIRCULATION OVER ERN GA IS SLOWLY MOVING EAST.
ONSHORE FLOW...WEAK SURFACE CONVERGENCE AND UPPER DIVERGENCE WILL
GIVE BEST PRECIP COVERAGE IN THE SOUTH. EXPECT COVERAGE ACROSS THE
NORTH TO BE LIMITED DUE TO ANTICYCLONIC SURFACE FLOW THERE.
THURSDAY AND FRIDAY...SURFACE RIDGE OVER THE ATLANTIC MOVES FARTHER
OFFSHORE AND THE FLOW ALOFT TURNS WESTERLY AS THE MID LEVEL
CIRCULATION MOVES EAST. THIS ALLOWS A PIEDMONT TROUGH TO
DEVELOP...WHICH WILL INCREASE SURFACE CONVERGENCE. PW WILL REMAIN
HIGH...ESPECIALLY TO THE EAST OF THE TROUGH. WILL HAVE LOW CHANCE
POPS THROUGH THE EVENING. POPS RISE INTO HIGH CHANCES ON FRIDAY AS A
WEAK SHORTWAVE TROUGH CROSSES THE AREA...AND THE BACK DOOR FRONT
APPROACHES. AS THE FLOW ALOFT TURNS MORE NORTHWEST FRIDAY...THERE IS
A CHANCE OF A REMNANT UPSTREAM MCS RIDING ALONG THE FRONT. TEMPS
REMAIN SIMILAR TO TODAY BOTH DAYS...HIGHS 85 TO 90 AND LOWS 65 TO
70.
SATURDAY...MODELS BEGIN TO DIVERGE IN THEIR PLACEMENT OF THE FRONT.
THE GFS PUSHES THE LEADING EDGE OF THE LI GRADIENT WELL TO OUR
SOUTH...WHILE THE ETA KEEPS IT TO OUR NORTHEAST WITH A WIND SHIFT
LINE TO OUR SOUTH. GFS HAS BEEN PRETTY CONSISTENT THE LAST FEW RUNS
WITH THE POSITION OF THE FRONT...SO WILL LEAN TOWARD THE GFS
SOLUTION UNTIL THE ETA SHOWS MORE CONSISTENCY. THUS WILL HAVE LOW
CHANCE POPS NORTH/HIGH CHANCE SOUTH SATURDAY...THEN A SLIGHT CHANCE
SOUTH SATURDAY EVENING. WILL HAVE HIGHS NORTH AROUND 80 WITH 85 TO
90 SOUTH. -DGS
SUNDAY THROUGH WEDNESDAY...BACK DOOR FRONT FINALLY PUSHES SOUTH OF
THE CWA WITH A COOLER NORTHEAST FLOW PERSISTING SUNDAY. ECMWF HAS
BEEN PERSISTENT ON THIS PAST SEVERAL RUNS...NOW GFS TRENDING IN THAT
DIRECTION...HOWEVER GFS STILL HOLDING ON TO CONSIDERABLE MOISTURE.
AT THIS POINT...WITH COOLER AND MORE STABLE AIR OVER THE CWA...HAVE
REMOVED CHANCE FOR CONVECTION. LOW LEVEL THICKNESS COOLS (1383-1385)
SUNDAY AFTERNOON...HAVE LOWERED MAXES TO AROUND 80 NORTHWEST TO MID
80S SOUTHEAST. MEX GUIDANCE INDICATING MOSTLY CLOUDY SKIES...SO
EXTENSIVE CLOUD COVER COULD RESULT IN MAXES IN THE 70S. BY MONDAY
BACKDOOR FRONT EITHER WASHES OUT/OR MOVE BACK NORTH...THEN RETURN
FLOW SETTING UP...SO BACK TO TYPICAL SUMMERTIME REGIME OF SCATTERED
AFTERNOON AND EVENING CONVECTION. COLD FRONT APPROACHES FROM THE
WEST...SOME TIMING DIFFERENCES AS PREVIOUS DAY...MODELS INDICATED
FRONT MOVING THROUGH ON TUESDAY...NOW WEDNESDAY. SO WILL KEEP CHANCE
MENTIONED THROUGH MID WEEK. TAD LOWER MAXES CONTINUING MONDAY...THEN
MAXES MID/UPPER 80S BY MID WEEK. --RA
&&
.PRELIMINARY POINT TEMPS/POPS...
GREENSBORO (GSO) 67 86 67 86 / 30 30 30 40
RALEIGH-DURHAM (RDU) 68 88 69 86 / 30 30 30 40
FAYETTEVILLE (FAY) 70 89 70 89 / 40 30 30 40
ROCKY MOUNT (RWI) 69 89 69 85 / 20 30 30 40
ALBEMARLE (VUJ) 68 87 67 88 / 50 30 30 40
GOLDSBORO (GSB) 70 89 70 89 / 30 30 30 40
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
DGS/RA
Hazardous weather outlook, Jun 9, 4:55 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUN 9 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-090954-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT WED JUN 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 9, 2:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT WED JUN 9 2004
NCZ075-092015-
MOORE NC-
312 PM EDT WED JUN 9 2004
...STRONG SHOWERS AND THUNDERSTORMS WILL BE OVER MOORE COUNTY THROUGH
415 PM EDT...
AT 312 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN OVER ZION GROVE...OR ABOUT 6 MILES WEST OF CARTHAGE. THIS
STORM WAS STATIONARY...AND WAS PRODUCING VERY HEAVY RAIN AND INTENSE
LIGHTNING.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE AREAS WEST OF
CARTHAGE AND NORTHEAST OF SEVEN SPRINGS...BETWEEN HIGHWAYS 211 AND 27.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THIS AREA. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
THIS THUNDERSTORM ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
DGS
Special weather statement, Jun 9, 2:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT WED JUN 9 2004
NCZ075-092015-
MOORE NC-
312 PM EDT WED JUN 9 2004
...STRONG SHOWERS AND THUNDERSTORMS WILL BE OVER MOORE COUNTY THROUGH
415 PM EDT...
AT 312 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN OVER ZION GROVE...OR ABOUT 6 MILES WEST OF CARTHAGE. THIS
STORM WAS STATIONARY...AND WAS PRODUCING VERY HEAVY RAIN AND INTENSE
LIGHTNING.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE AREAS WEST OF
CARTHAGE AND NORTHEAST OF SEVEN LAKES...BETWEEN HIGHWAYS 211 AND 27.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THIS AREA. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
THIS THUNDERSTORM ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
DGS
Special weather statement, Jun 9, 2:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED JUN 9 2004
NCZ077-092045-
HARNETT NC-
340 PM EDT WED JUN 9 2004
...STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT HARNETT COUNTY
THROUGH 445 PM EDT...
AT 340 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER RAVEN ROCK STATE PARK...OR JUST WEST OF
LILLINGTON. THESE STORMS WERE NEARLY STATIONARY...AND WERE PRODUCING
HEAVY RAIN AND INTENSE LIGHTNING.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE
PARK...SEMINOLE...COKESBURY...AND LOCATIONS ALONG HIGHWAY 421 IN
WESTERN HARNETT COUNTY.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
DGS
Special weather statement, Jun 9, 3:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT WED JUN 9 2004
NCZ042-088-089-092145-
CUMBERLAND NC-JOHNSTON NC-SAMPSON NC-
450 PM EDT WED JUN 9 2004
...STRONG SLOW MOVING THUNDERSTORMS OVER JOHNSTON...NORTHERN SAMPSON
AND NORTHEAST CUMBERLAND COUNTIES THROUGH 545 PM EDT...
AT 450 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAIN AND FREQUENT LIGHTNING EXTENDING FROM GODWIN AND FALCON
IN NORTHEAST CUMBERLAND COUNTY... TO FOUR OAKS IN SOUTHERN JOHNSTON
COUNTY. RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR WERE OCCURRING
WITH THESE STORMS. THE HEAVY RAIN WILL GENERALLY LAST 30 TO 45
MINUTES AT ANY GIVEN LOCATION... PRODUCING ACTUAL RAINFALL AMOUNTS
BETWEEN 1 AND 2.5 INCHES. IN ADDITION... FREQUENT LIGHTNING WILL
OCCUR. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE MINOR FLOODING OF
AREA STREETS AND ROADS.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FALCON...GODWIN
SPIVEYS CORNER... BENSON... COATS CROSSROADS... SMITHFIELD AND
NEWTON GROVE.
MOTORISTS ARE REMINDED TO NEVER DRIVE THROUGH WATER OF UNKNOWN
DEPTH. TURN AROUND AND DO NOT DROWN.
BADGETT
Flash Flood, Alamance
- When
- June 9, 4:00 PM EST to 4:30 PM EST
- Where
- Alamance County, Graham
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
The Haw River and adjacent creeks flooded, covering some roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 9, 20042 injured · $148 million · F1 · 49 events
- Hail and Damaging Winds in Massachusetts, June 9, 20041 death · $30,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, June 9 to 10, 2004$7.8 million · 32 events
- Flash Flooding in Wisconsin, June 9 to 10, 2004$3.0 million · 2 events
- Tornadoes and Damaging Wind in Oklahoma, June 9, 2004$505,000 · F1 · 4 events
- Flash Flooding in Ohio, June 9, 2004$1.1 million · 4 events
- Flash Flooding in Texas, June 9, 2004$600,000 · 11 events
- Flash Flooding in Texas, June 9, 2004$815,000 · 4 events
- Hail and Damaging Winds in Ohio, June 9, 2004$158,000 · 50 kt wind · 21 events
- Flood and Hail in Michigan, June 9, 2004$225,000 · 4.25 in hail · 8 events
- Flash Flooding in Texas, June 9, 2004$250,000 · 5 events
- Hail and Damaging Winds in New York, June 9, 2004$64,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404397.